My son 8, has been on Vyvanse since May 2010, it seems to help him with school, but we also needed to add Zoloft. He has lost 5 lbs, and has no desire to eat a full meal, so he gets basically anything he wants to eat. He hasnt lost anymore in the past 2 months. I can deal with all that, but more recently he has developed a problem with picking his lips, fingers and toes till they bleed. I have not had to cut his nails in months, and he bites off his cuticles. He has picked off 2 of his toe nails. I now make him wear socks or footie pajamas at all times. There isnt much I can do for his hands or lips, especially when he is in school. Doc says vyvanse can cause this..so he wants to switch him to Focalin..I'm hesitant with any drugs... has anyone who takes this had any problems with the picking and biting like he does with vyvanse? Or any other input that can help my decision? Thank you all
24 Sep 2011
I can relate to your concern. My son is currently taking Vyvanse and when he first started taking it he would have little tics, like blinking his eyes or making snorting noises they were not real bad but they were noticeable. We would discuss it with the Doctor and the Doctor would tell him he had to make himself aware of what he was doing and try to stop and if they got any worse we would have to which but over a few months time they seem to fade away and he has not had any more negative effects since. If he is doing it until they bleed and he has lost nails due to it, switching may be the better alternative. My son also lost weight, he loses his appetite with all of these medications. He was never hungry, I had a very difficult time getting him to eat. When the medicine wares off, I would let him eat what he wanted.
The Doctor advise me to not feel bad because I was letting him eat later than he should but in our situation, that was the only way to keep him healthy. I let him eat a lot of ice cream, it helped to give him dairy and was fattening enough to help with the weight loss. My son was also on Focalin and I believe he also had a few tics that started with that one also, I think we switched him because he was at the highest dose of that medicine. I know it is a scary thing to give your child these medications but with the supervision of the Doctor and communication with your son's school you should be able to keep track of just how it is effecting him. If my son is not able to take his medication, it affects the quality of life for him and everyone around him. My son has to take medication all year around. When he is not on medication he is very difficult for anyone to be around. When he takes his medication, he is calmer, more able to make better choices and enjoys his life so much more. He said with out it he feels out of control. He said he knows he shouldn't do things but can't control his impulses. I have another son who is 28yrs old and he has ADD. He still struggles to this day and I believe he will be dealing with it the rest of his life. I have had a tremendous amount of experience dealing with these disorders and I can tell you there is no magic pill to take away every thing but with medication and therapy you can get the tools you need to help him and to help yourself. Stay strong and know that you are his mother and you have to do what you feel is right. My best to you and your family.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... given Focalin first 2.5 mg twice a day then 5 mg twice a day finally 10 mg twice a day. some of the side affects where making my husband and I ...
1 answer • 12 Jan 2010
Attention Deficit Hyperactivity Disorder (ADHD) - I have a 7 year old son that is on Vyvanse. He has
... been on it about 2 months. His grades have come up. Hes making all A's, his classroom habits is now an E instead of an N. The teachers are ...
3 answers • 14 May 2010
Currenly taking 20 mg of Ritalin four times daily; which is waning in effectiveness, hence the change to either Focalin or Vyvanse.
1 answer • 2 Jun 2011
I have been taking Zoloft for eight years now, and I am now starting with Vyvanse does any know if this combination can cause any problems?
1 answer • 20 Jul 2011
Attention Deficit Hyperactivity Disorder (ADHD) - I started Vyvanse 2 weeks ago. I went from 30mg to
... 50mg 7 days on each mg. It works really well and I am seeing my doctor Monday to let her know my results. I have one question though before I go. ...
2 answers • 24 Mar 2012